Alert archive / Oklahoma / Tornado Warnings in 2025

Tornado Warning 95, NWS Norman, OK

May 18, 2025Ellis County, Roger Mills County, Oklahoma

NWS Norman, OK issued this tornado warning at May 18, 2025, 5:09 PM CDT for Ellis County, Roger Mills County, Oklahoma. It was in force for 36 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2025, 5:09 PM CDT (22:09 UTC)
Expired
May 18, 2025, 5:45 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Ellis County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 160 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 5:21 PM CDTTORNADO8 S Higgins, TXThe tornado started near County Road 30 on the very eastern edge of Hemphill County and quickly intensified as it crossed onto property where it produced damage to several buildings and a home. The home sustained some roofing damage and the back corner of the
May 18, 5:23 PM CDTTORNADO13 Sw Arnett, OKTornado observed by numerous storm chasers. Lasted approximately 2 minutes. Location estimated.
May 18, 5:28 PM CDTTORNADO12 Wsw Arnett, OKTornado observed by numerous storm chasers near Lake Lloyd Vincent. Lasted approximately 4 minutes. Location is estimated.
May 18, 5:35 PM CDTHAIL 1.251 S Arnett, OKReport from mPING: Half Dollar (1.25 in.).
May 18, 5:36 PM CDTHAIL 12 E Arnett, OK
May 18, 5:40 PM CDTTSTM WND GST 628 Wsw Arnett, OK
May 18, 5:43 PM CDTHAIL 33 W Arnett, OKReport from mPING: Tea Cup (3.00 in.).
May 18, 5:45 PM CDTHAIL 3.51 E Arnett, OKReport from mPING: Baseball++ (3.50 in.).
May 18, 5:45 PM CDTHAIL 4.253 W Arnett, OKDelayed report. Report from mPING: Grapefruit+ (4.25 in.). Time adjusted based on radar.
May 18, 5:47 PM CDTTORNADO4 Sw Arnett, OKTornado observed by numerous storm chasers. Lasted approximately 9 minutes dissipating just southwest or west of Arnett. Location estimated.
May 18, 5:48 PM CDTHAIL 3.916 W Arnett, OK
May 18, 5:55 PM CDTHAIL 1.754 W Harmon, OKReport from mPING: Golf Ball (1.75 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:38 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

801 
WFUS54 KOUN 182209
TOROUN
OKC045-129-182245-
/O.NEW.KOUN.TO.W.0095.250518T2209Z-250518T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
509 PM CDT Sun May 18 2025

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Southwestern Ellis County in northwestern Oklahoma...
  Northwestern Roger Mills County in western Oklahoma...

* Until 545 PM CDT.

* At 509 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles northeast of Lake Marvin, moving northeast at
  35 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Arnett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3615 10000 3628 9982 3623 9961 3619 9959
      3617 9960 3616 9958 3605 9954 3590 10000
TIME...MOT...LOC 2209Z 227DEG 30KT 3597 10009 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Bunker
2 follow-up statements
892 
WWUS54 KOUN 182225
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
525 PM CDT Sun May 18 2025

OKC045-129-182245-
/O.CON.KOUN.TO.W.0095.000000T0000Z-250518T2245Z/
Ellis OK-Roger Mills OK-
525 PM CDT Sun May 18 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN ELLIS AND NORTHWESTERN ROGER MILLS COUNTIES...

At 524 PM CDT, a confirmed tornado was located 6 miles south of
Higgins, moving east at 30 mph.

HAZARD...Damaging tornado and baseball size hail.

SOURCE...Weather spotters confirmed tornado south of Higgins.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Arnett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room, or an interior room on the lowest floor of
a sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3615 10000 3628 9982 3623 9961 3619 9959
      3617 9960 3616 9958 3605 9954 3590 10000
TIME...MOT...LOC 2224Z 252DEG 28KT 3603 9999 

TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN

$$

Bunker
718 
WWUS54 KOUN 182233
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
533 PM CDT Sun May 18 2025

OKC129-182243-
/O.CAN.KOUN.TO.W.0095.000000T0000Z-250518T2245Z/
Roger Mills OK-
533 PM CDT Sun May 18 2025

...THE TORNADO WARNING FOR NORTHWESTERN ROGER MILLS COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3615 10000 3625 9981 3623 9961 3620 9959
      3617 9960 3616 9958 3605 9954 3598 10000
TIME...MOT...LOC 2233Z 227DEG 28KT 3606 9994 

$$

OKC045-182245-
/O.CON.KOUN.TO.W.0095.000000T0000Z-250518T2245Z/
Ellis OK-
533 PM CDT Sun May 18 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN ELLIS COUNTY...

At 533 PM CDT, a confirmed tornado was located 6 miles southeast of
Higgins, moving northeast at 35 mph.

HAZARD...Damaging tornado and baseball size hail.

SOURCE...Weather spotters confirmed tornado southwest of Higgins.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Arnett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room, or an interior room on the lowest floor of
a sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3615 10000 3625 9981 3623 9961 3620 9959
      3617 9960 3616 9958 3605 9954 3598 10000
TIME...MOT...LOC 2233Z 227DEG 28KT 3606 9994 

TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN

$$

Bunker

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 18, 2:02 PM CDT, 3 hours 7 minutes earlier. Its key messages:

  • Updated at 201 PM CDT Sun May 18 2025
  • Severe weather is expected Today and Monday, with significant tornadoes possible.
  • Shower/storm chances return end of the week.
Area forecast discussion, May 18, 2:02 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
202 PM CDT Sun May 18 2025

...New NEAR TERM, SHORT TERM...

.KEY MESSAGES...
Updated at 201 PM CDT Sun May 18 2025

 - Severe weather is expected Today and Monday, with significant
   tornadoes possible.

 - Shower/storm chances return end of the week.

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 201 PM CDT Sun May 18 2025

Severe weather is possible across our forecast area through the
evening hours. The main upper wave/trough of this system will remain
to our west over the Colorado Rockies. Meanwhile down in the lower
levels are two surface boundaries: an advancing dryline across the
Southern High Plains and a warm front lifting from northern Oklahoma
into Kansas. All of our forecast area is within the warm and
moist/muggy sector of these surface boundaries with lower 70s
dewpoints creeping well into northern Oklahoma while steepening mid-
level lapse rates will result in up to strong instability during
diurnal heating hours.  The deep-layer shear will be sufficient for
organized supercell development while an strong veering low-level
jet increasing after sundown could maintain storm organization and
the tornado potential through the evening hours.

Convection may start to initiate off the dryline late this afternoon
as it approaches western Oklahoma.  Although several HRRR runs keep
the most of the storm cells tracking east-northeast across northern
Oklahoma, other CAMS solutions develop convection more widespread
across western Oklahoma and adjacent western north Texas. Should any
of these storms track into central Oklahoma this evening into
slightly less unstable air, they could remain severe and organized
especially with the low-level jet firing up.  In addition to the
potential of surface-based dryline convection, there could be
additional elevated convection across our southern CWA through
tonight as the main wave ejects a few shortwaves downstream through
the mid-levels. However, the severe risk would decrease after
midnight into the early Monday morning hours.

Overall storm POPs through this evening are 30-50% but should any
develop much of the ingredients will be in place to become severe
and capable of producing supercells with all severe hazards
possible: large hail, damaging wind gusts, and a few tornados.
Stratus across northwest Oklahoma where dryline convection may
initiate is expected to gradually erode this afternoon for heating
to enhance instability and surface mixing but should it not could be
an inhibitor.   Although the Central Plains of Kansas will have the
overall highest risk from this system, some of that Moderate risk
may spill into far northern Oklahoma.  Both our northern and western
CWA will have the highest severe and tornado risks through this
evening.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 201 PM CDT Sun May 18 2025

A severe risk again across much of our CWA for Monday until this
system starts to exit to the east Monday night as the cold front
pushes through.  Not expecting the dryline to diurnally retreat
Sunday night but remain stretched across western Oklahoma into
western north Texas on Monday and perhaps punch closer into central
Oklahoma during the afternoon.  As a result, the severe risk will be
highest across the eastern half of our CWA where the moist and
strong unstable air will be in place with less severe risk across
the western half of our CWA behind the dryline.  This will be
dependent on where the dryline ends up during the afternoon.
Convection may again initiate off the dryline Monday afternoon with
all the ingredients still there for supercells producing all hazards
in areas along and east of the dryline into the evening hours.  The
upper troughs axis and cold front starts advancing during the
evening and overnight with POPs entirely out of our area by early
Tuesday morning.  The upper trough exits Tuesday with a drier air
mass coming down off the Central Plains.  We'll see our first full
day of Sun on Tuesday and climatically normal temperatures with
highs in the lower to mid 80s.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 222 AM CDT Sun May 18 2025

Models shows drier air moving into the region behind the fronts
which will lead to a dry forecast Wednesday and Thursday. The cooler
temperatures will also continue the middle part of the week with
highs remaining in the 70s/80s. Models show low rain chances
returning late Thursday/Friday and could continue into next weekend.
Temperatures are also expected to warm back into the 80s and 90s
towards the end of the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1205 PM CDT Sun May 18 2025

MVFR stratus appears fairly persistent, but may see some lifting
and/or clearing this afternoon at places. Severe storms will be
possible across the forecast area this afternoon and evening,
with the highest chances across northern Oklahoma and near the Red
River (lower chances through central Oklahoma). Stratus looks to
redevelop briefly across parts of eastern / central Oklahoma
tomorrow morning. Southerly winds will remain gusty through most
of the TAF period.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  84  58  81 /  40  30  30   0
Hobart OK         65  89  56  82 /  10  10  10   0
Wichita Falls TX  70  90  60  83 /  30  30  10   0
Gage OK           55  88  50  82 /   0   0  10   0
Ponca City OK     66  83  55  79 /  40  40  50   0
Durant OK         70  83  64  81 /  40  70  40   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

NEAR TERM...68
SHORT TERM...68
LONG TERM....25
AVIATION...14

In the hours before

Special weather statement, May 18, 4:45 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Norman OK
445 PM CDT Sun May 18 2025

OKZ009-182230-
Ellis OK-
445 PM CDT Sun May 18 2025

...A strong thunderstorm will impact portions of southwestern Ellis
County through 530 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glazier, moving northeast at 40 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shattuck and Arnett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3637 10000 3626 9981 3605 9974 3600 9982
      3601 9985 3599 9987 3599 9989 3595 9991
      3590 10000
TIME...MOT...LOC 2145Z 222DEG 35KT 3597 10022

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Bunker

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:01 PM CDTAreal Flood AdvisoryOUNPontotoc, Pottawatomie, Seminole3 hr
May 17, 7:03 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNAtoka, Coal, Hughes, Pontotoc42 min
May 17, 7:05 PM CDTSpecial Weather StatementOUNBryan, Johnston, Marshall25 min
May 17, 7:23 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Marshall, Pontotoc52 min
May 17, 7:35 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan40 min
May 17, 7:42 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNAtoka, Coal48 min
May 17, 7:56 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc49 min
May 17, 8:27 PM CDTSevere Thunderstorm WarningOUNAtoka33 min
May 17, 8:45 PM CDTSpecial Weather StatementOUNWoodward30 min
May 17, 8:51 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Pottawatomie, Seminole39 min
May 17, 9:25 PM CDTSpecial Weather StatementOUNLogan, Oklahoma35 min
May 17, 9:29 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma31 min
May 17, 9:32 PM CDTSevere Thunderstorm WarningOUNHughes, Seminole13 min
May 17, 9:44 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma46 min
May 17, 9:53 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma28 min
May 17, 10:08 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma, Pottawatomie52 min
May 17, 10:44 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNPottawatomie, Seminole46 min
May 17, 10:46 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher44 min
May 17, 10:54 PM CDTSevere Thunderstorm WarningOUNCuster, Washita51 min
May 17, 11:16 PM CDTSevere Thunderstorm WarningOUNHughes, Seminole44 min
May 17, 11:24 PM CDTSpecial Weather StatementOUNPayne36 min
May 17, 11:26 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Kingfisher49 min
May 17, 11:28 PM CDTFlash Flood WarningOUNCuster, Washita2 hr
May 17, 11:43 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNGarfield37 min
May 17, 11:46 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne44 min
May 17, 11:46 PM CDTSevere Thunderstorm WarningOUNBlaine17 min
May 18, 12:13 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher47 min
May 18, 12:27 AM CDTSpecial Weather StatementOUNPayne33 min
May 18, 12:50 AM CDTSpecial Weather StatementOUNOklahoma25 min
May 18, 1:18 AM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie27 min
May 18, 1:28 AM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie32 min
May 18, 1:52 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNCleveland, Lincoln, Oklahoma, Pottawatomie, Seminole38 min
May 18, 2:27 AM CDTSevere Thunderstorm WarningOUNHughes, Lincoln, Pottawatomie, Seminole48 min
May 18, 2:58 AM CDTSevere Thunderstorm WarningOUNHughes, Seminole47 min
May 18, 4:45 PM CDTSpecial Weather StatementOUNEllis45 min
May 18, 4:53 PM CDTSevere Thunderstorm WarningOUNEllis, Harper52 min
May 18, 4:57 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills, Woodward48 min
May 18, 5:36 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNHarper24 min
May 18, 5:40 PM CDTTornado WarningOUNEllis, Woodward35 min
May 18, 6:09 PM CDTTornado WarningOUNEllis, Woodward51 min
May 18, 6:34 PM CDTSevere Thunderstorm Warning Destructive damage threatOUNEllis, Woodward41 min
May 18, 6:59 PM CDTSpecial Weather StatementOUNWoodward31 min

Nearby

Tornado Warnings in Oklahoma, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.